when to use epipen?

Author:
Publish date:
Updated on

We learned Hannah was PA at end of Aug and haven't had any reactions since that first one.She had a "slow" first reaction, with vomiting about 20 min after consuming part of a PB cookie, then itching and intermitent coughing. The swelling eyes, breathing difficulties, and agitation didn't begin until about 2 h after she ate the cookie. We ended up at ER, with her feeling much better after the Epi. Reading through some of the reaction stories at this site, I am surprised to see how often only Benadryl is used. The allergist and a pharmacist I had a consultation visit with both recommended using the Epipen-Jr right away if I think she may have injested peanuts and shows any of the reaction symptoms. Do most people only use the pen if reactions involving breathing set in?

On Oct 16, 2001

hannahmom,

(There are other threads on this topic.)

If you ask my pediatrician, he says the Epi is only needed when the person is on the floor struggling for breath. NEEDLESS TO SAY, I think he has MUCH to learn. Unfortunately, he's so egotistical, it'll never happen.

Our allergist, much better, said to give the Epi at the first sign. My son's first sign after ingestion is vomiting. He also told us to give the Epi if ingestion is known or even suspected, even if there is no sign of a reaction yet. Luckily, we haven't had one of those occasions. (Actually, the order of defense is Benadryl, then Epi, according to our allergist.)

If our son only has a minor case of hives, we will Benadryl, then watch very carefully. Anything more, we will Epi - already have.

Take care, Tammy

On Oct 28, 2001

When my daughter has had reactions in my presence I have given her Benadryl and bronchodialator and steroid breathing treatments (she has asthma) and watched her very closely. So far I have not had to use the Epi-pen jr. But her reactions, not counting the first one, have been to contact experiences and very trace amounts ingested (contaminated ice-cream scoop). I would definitely use the epi-pen if I knew she had ingested peanuts. I have also instructed her teachers and other care-givers to give her the epi-pen injection immediately for known ingestion with or without signs of the reaction, and for suspected ingestion with signs of a reaction. Better safe than sorry.

Related